Experiencing white blanching after lip filler is a serious issue that both injectors and patients hope to avoid. It can lead to a life-threatening condition if not addressed promptly. While most lip filler procedures go well, it’s important to note that white blanching and other serious conditions are rare, affecting about 1 in 1000 people.
What is Lip Filler?
Lip filler is a popular non-surgical lip augmentation procedure. It involves injecting hyaluronic acid into the lips to add volume. This quick procedure doesn’t require surgery or recovery time. In 2018, over 2.1 million lip filler procedures were performed, as reported by the Cleveland Clinic.
People opt for lip filler to change the shape of their mouth, increase lip size, and smooth out wrinkles or lines on the lips.
Lip Filler Procedure
To understand if your injector is performing the lip filler procedure correctly, it helps to know how it’s done. The first step is applying a numbing cream to your lips. This cream ensures that the process is painless and keeps you comfortable. It takes just a few minutes for the cream to numb your lips.
Next, a thin needle is used to inject the filler into specific areas of your lips. The corners, center curve, and edges of your lips are the targeted areas for the injection. You may feel a slight tingling sensation in your lips during the process. After the injection, an ice pack may be applied to your lips to reduce any bruising or swelling.
White Blanching After Lip Filler
White blanching is a rare but possible complication that can occur with lip fillers. It happens when there is a problem with the lip filler procedure, causing the tissues in the lips to turn white and the outer lips to become pale. This occurs due to a disruption in blood flow to the lips. White blanching can also be accompanied by severe pain. It is a symptom of vascular occlusion or vascular compromise, and both the patient and the injector should be aware of this potential risk.
What Exactly is Vascular Occlusion?
Vascular occlusion can occur when lip fillers are injected into or near an artery. This can disrupt the blood flow to the lips, causing them to turn white and potentially leading to tissue damage. The first sign of vascular occlusion is white blanching of the lips and surrounding injection areas. Severe pain may also be present, but some people may not experience any pain at all. It is important to recognize white blanching as a warning sign of vascular occlusion, as it can occur immediately or within 12 to 24 hours after the injection.
If left untreated, the affected area may develop a bluish tint, fine lines, and darkening of the skin. This indicates tissue damage and can extend beyond the injection site. Without treatment, the skin may continue to darken and die, leading to infection. In such cases, surgical intervention is often necessary to remove the dead tissue. This advanced stage is known as necrosis.
What Exactly is Necrosis?
Necrosis occurs when cells in a tissue die due to disease or lack of blood flow. In lip filler procedures, necrosis can happen if the filler is injected incorrectly near an artery, blocking the blood flow. This condition is called vascular occlusion, and if blood flow is not restored, it can result in tissue death. Fortunately, necrosis is rare, affecting only about 1 in 100,000 cases, as most instances of white blanching are promptly treated when they appear on the lips.
What Causes White Blanching After Lip Filler?
White blanching occurs when the needle is placed near or in an artery, which restricts blood flow. Several factors can contribute to this condition:
- Lack of knowledge and understanding of the lip: The lip contains various tissues and blood vessels, and certain areas pose a higher risk if the needle comes into contact with them. The vascular area, including the superior labial and inferior labial, increases the risk of white blanching.
- Unfamiliarity with lip filler properties and injection quantity: Each brand of lip filler has different properties, although hyaluronic acid is commonly used. Injecting an excessive amount or lacking knowledge about the specific filler being used can lead to vascular occlusion.
- Injection depth: When administering lip filler, the needle should only penetrate the skin by 2.5 millimeters (mm). Going deeper than this can potentially damage nerves or affect the artery.
How To Avoid White Blanching After Lip Filler?
There are effective ways for lip filler injectors to prevent white blanching in their patients’ lips. Here are a couple of methods:
- Using a Cannula: Injecting the filler with a cannula instead of a needle can significantly reduce the risk of vascular occlusion and necrosis. Cannulas have rounded ends that make it difficult to penetrate blood vessels, especially when using larger cannulas. Reports have shown no instances of white blanching when using cannulas larger than 27g.
- Aspiration: Before injecting at a new site, the injector can perform aspiration by pulling back the plunger of the syringe. This allows the injector to check if any blood is drawn into the syringe, indicating that the needle has entered a blood vessel. If blood is detected, the injector should reposition the needle. Although this method is not foolproof, it can help prevent white blanching and vascular occlusion in most cases.
How To Treat White Blanching After Lip Filler?
Treating white blanching is crucial to prevent necrosis and the need for surgery. Here are several methods commonly used to treat vascular occlusion:
- Injecting Hyaluronidase: Hyaluronidase is an enzyme that counteracts the effects of hyaluronic acid. When signs of white blanching appear on the lips, hyaluronidase should be injected into the affected area and blood vessels. Even if the lip filler used is not hyaluronic acid-based, using hyaluronidase can still neutralize any stimulated hyaluronic acid and restore blood flow.
- Blood Thinners: Although you are typically advised not to use blood thinners before or after getting lip filler, they may be necessary if white blanching occurs. Blood thinners, such as aspirin, can help blood pass through smaller vessels, avoiding blockages in larger vessels.
- Massage: Under normal circumstances, gently massaging the injection site of the lip filler a few days after the procedure can encourage the filler to redistribute and normalize its position. If a blood vessel is affected during the injection, massaging the lips can help move the filler away from the affected area and improve blood flow.
- Vasodilation: Vasodilation involves widening the blood vessels to increase blood flow to various areas. Nitroglycerin is an example of a vasodilator that can be used to enhance blood circulation.
- Hyperbaric Oxygen: Hyperbaric oxygen therapy is typically reserved for severe cases of vascular occlusion that have affected multiple tissues. It involves exposing the patient to high-pressure oxygen, which helps improve blood flow and promote healing.
It’s vital to note that doctors do not suggest douching, which includes squirting water into the vagina using a douche or bottle. Douching, according to research, might upset the normal balance of good bacteria in the vagina, perhaps causing health problems. As a result, it’s preferable to avoid douching entirely.